Moving mesh finite difference solution of non-equilibrium radiation diffusion equations

  • Xiaobo Yang
  • Weizhang Huang
  • Jianxian QiuEmail author
Original Paper


A moving mesh finite difference method based on the moving mesh partial differential equation is proposed for the numerical solution of the 2T model for multi-material, non-equilibrium radiation diffusion equations. The model involves nonlinear diffusion coefficients and its solutions stay positive for all time when they are positive initially. Nonlinear diffusion and preservation of solution positivity pose challenges in the numerical solution of the model. A coefficient-freezing predictor-corrector method is used for nonlinear diffusion while a cutoff strategy with a positive threshold is used to keep the solutions positive. Furthermore, a two-level moving mesh strategy and a sparse matrix solver are used to improve the efficiency of the computation. Numerical results for a selection of examples of multi-material non-equilibrium radiation diffusion show that the method is capable of capturing the profiles and local structures of Marshak waves with adequate mesh concentration. The obtained numerical solutions are in good agreement with those in the existing literature. Comparison studies are also made between uniform and adaptive moving meshes and between one-level and two-level moving meshes.


Moving mesh method Non-equilibrium radiation diffusion Predictor-corrector Positivity Cutoff Two-level mesh movement 

Mathematics Subject Classification (2010)

65M06 65M50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The work was supported in part by NSFC (China) (Grant No. 11701555), NSAF (China) (Grant No. U1630247), and Science Challenge Project (China) (Grant No. TZ2016002).


  1. 1.
    An, H., Jia, X., Walker, H.F.: Anderson acceleration and application to the three-temperature energy equations. J. Comput. Phys. 347, 1–19 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bowes, R.L., Wilson, J.R.: Numerical Modeling in Applied Physics and Astrophysics. Jones and Bartlett, Boston (1991)Google Scholar
  3. 3.
    Cash, J.R.: Diagonally implicit Runge-Kutta formulate with error estimate. J. Inst. Math. Appl. 24, 293–301 (1979)CrossRefzbMATHGoogle Scholar
  4. 4.
    Castor, J.I.: Radiation Hydrodynamics. Cambridge University Press, Cambridge (2004)CrossRefGoogle Scholar
  5. 5.
    Davis, T.A.: Algorithm 832: UMFPACK, an unsymmetric-pattern multifrontal method. ACM Trans. Math. Software 30, 196–199 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dvinsky, A.S.: Adaptive grid generation from harmonic maps on Riemannian manifolds. J. Comput. Phys. 95, 450–476 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Huang, W.: Practical aspects of formulation and solution of moving mesh partial differential equations. J. Comput. Phys. 171, 753–775 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Huang, W.: Variational mesh adaptation:isotropy and equidistribution. J. Comput. Phys. 174, 903–924 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Huang, W., Ren, Y., Russell, R.D.: Moving mesh methods based on moving mesh partial differential equations. J. Comput. Phys. 113, 279–290 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Huang, W., Russell, R.D.: A high dimensional moving mesh strategy. Appl. Numer. Math. 26, 63–76 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Huang, W., Russell, R.D.: Adaptive Moving Mesh Methods. Springer, New York (2011). Applied Mathematical Sciences Series, Vol. 174CrossRefzbMATHGoogle Scholar
  12. 12.
    Huang, W., Sun, W.: Variational mesh adaptation II: error estimates and monitor functions. J. Comput. Phys. 184, 619–648 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Knoll, D.A., Chacon, L., Margolin, L.G., Mousseau, V.A.: On balanced approximations for time integration of multiple time scale systems. J. Comput. Phys. 185, 583–611 (2003)CrossRefzbMATHGoogle Scholar
  14. 14.
    Knoll, D.A., Lowrie, R.B., Morel, J.E.: Numerical analysis of time integration errors for non-equilibrium radiation diffusion. J. Comput. Phys. 226, 1332–1347 (2007)CrossRefzbMATHGoogle Scholar
  15. 15.
    Knoll, D.A., Rider, W.J., Olson, G.L.: An efficient nonlinear solution method for non-equilibrium radiation diffusion. J. Quant. Spect. 63, 15–29 (1999)CrossRefGoogle Scholar
  16. 16.
    Knoll, D.A., Rider, W.J., Olson, G.L.: Nonlinear convergence, accuracy, and time step control in non-equilibrium radiation diffusion. J. Quant. Spect. 70, 25–36 (2001)CrossRefGoogle Scholar
  17. 17.
    Kang, K.S.: P1 Nonconforming finite element method for the solution of radiation transport problems, ICASE Report No. 2002-28Google Scholar
  18. 18.
    Lapenta, G., Chacón, L.: Cost-effectiveness of fully implicit moving mesh adaptation: a practical investigation in 1D. J. Comput. Phys. 219, 86–103 (2006)CrossRefzbMATHGoogle Scholar
  19. 19.
    Lai, X., Sheng, Z., Yuan, G.: Monotone finite volume scheme for three dimensional diffusion equation on tetrahedral meshes. Commun. Comput. Phys. 21, 162–181 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Lowrie, R.B.: A comparison of implicit time integration methods for nonlinear relaxation and diffusion. J. Comput. Phys. 196, 566–590 (2004)CrossRefzbMATHGoogle Scholar
  21. 21.
    Lu, C., Huang, W., Van Vleck, E.S.: The cutoff method for numerical computation of nonnegative solutions of parabolic PDEs with application to anisotropic diffusion and lubrication-type equations. J. Comput. Phys. 242, 24–36 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Li, X., Huang, W.: Anisotropic mesh adaptation for 3D anisotropic diffusion problems with application to fractured reservoir simulation. Numer. Math. Theor. Meth. Appl. 10, 913–940 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Liu, J., Qiu, J., Goman, M., Li, X., Liu, M.: Positivity-preserving Runge-Kutta discontinuous Galerkin method on adaptive Cartesian grid for strong moving shock. Numer. Math. Theor. Meth. Appl. 9, 87–110 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Marshak, R.E.: Effect of radiation on shock wave behavior. Phys. Fluids 1, 24–29 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Mihalas, D., Mahalas, B.W.: Foundations of Radiation Hydrodynamics. Oxford University Press, Oxford (1984)zbMATHGoogle Scholar
  26. 26.
    Mousseau, V.A., Knoll, D.A., Rider, W.J.: Physical-based preconditioning and the Newton-Krylov method for non-equilibrium radiation diffusion. J. Comput. Phys. 160, 743–765 (2000)CrossRefzbMATHGoogle Scholar
  27. 27.
    Mousseau, V.A., Knoll, D.A.: New physics-based preconditioning of implicit methods for non-equilibrium radiation diffusion. J. Comput. Phys. 190, 42–51 (2003)CrossRefzbMATHGoogle Scholar
  28. 28.
    Ovtchinnikov, S., Cai, X.C.: One-level Newton-Krylov-Schwarz algorithm for unsteady nonlinear radiation diffusion problems. Numer. Lin. Alg. Appl. 11, 867–881 (2004)CrossRefzbMATHGoogle Scholar
  29. 29.
    Olson, G.L.: Efficient solution of multi-dimensional flux-limited non-equilibrium radiation diffusion coupled to material conduction with second order time discretization. J. Comput. Phys. 226, 1181–1195 (2007)CrossRefzbMATHGoogle Scholar
  30. 30.
    Pomraning, G.C.: The non-equilibrium Marshak wave problem. J. Quant. Spectrosc. Radiat. Transf. 21, 249–261 (1979)CrossRefGoogle Scholar
  31. 31.
    Pernice, M., Philip, B.: Solution of equilibrium radiation diffusion problems using implicit adaptive mesh refinement. SIAM J. Sci. Comput. 27(electronic), 1709–1726 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Philip, B., Wang, Z., Brrill, M.A., Rodriguez, M.R., Pernice, M.: Dynamic implicit 3D adaptive mesh refinement for non-equilibrium radiation diffusion. J. Comput. Phys. 262, 17–37 (2014)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Rider, W. J., Knoll, D.A., Olson, G.L.: A multigrid Newton-Krylov method for multimaterial equilibrium radiation diffusion. J. Comput. Phys. 152, 164–191 (1999)CrossRefzbMATHGoogle Scholar
  34. 34.
    Su, B., Olson, G.L.: Benchmark results for the non-equilibrium Marshak diffusion problem. J. Quant. Spectrosc. Radiat. Transf. 56, 337–351 (1996)CrossRefGoogle Scholar
  35. 35.
    Sheng, Z., Yue, J., Yuan, G.: Monotone finite volume schemes of non-equilibrium radiation diffusion equations on distorted meshes. SIAM J. Sci. Comput. 31, 2915–293 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Spitzer, L., Harm, R.: Transport phenomena in a completely ionized gas. Phys. Rev. 89, 977–981 (1953)CrossRefzbMATHGoogle Scholar
  37. 37.
    Wise, E.S., Cox, B.T., Treeby, B.E.: Mesh density functions based on local bandwidth applied to moving mesh methods. Commun. Comput. Phys. 22, 1286–1308 (2017)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Wu, Y., Wang, H.: An AMG preconditioner for solving the Navier-Stokes equations with a moving mesh finite element method. East. Asia. J. Appl. Math. 6, 353–366 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Yuan, G., Hang, X., Sheng, Z., Yue, J.: Progress in numerical methods for radiation diffusion equations. Chinese J. Comput. Phys. 26, 475–500 (2009)Google Scholar
  40. 40.
    Yue, J., Yuan, G.: Picard-newton iterative method with time step control for multimaterial non-equilibrium radiation diffusion problem. Commun. Comput. Phys. 10, 844–866 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Yang, X., Huang, W., Qiu, J.: A moving mesh finite difference method for equilibrium radiation diffusion equations. J. Comput. Phys. 298, 661–677 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Zhao, X., Chen, Y., Gao, Y., Yu, C., Li, Y.: Finite volume element methods for non-equilibrium radiation diffusion equations. Int. J. Numer. Meth. Fluids 73, 1059–1080 (2013)Google Scholar
  43. 43.
    Zhang, H., Zegeling, P.A.: A moving mesh finite difference method for non-monotone solutions of non-equilibrium equations in porous media. Commun. Comput. Phys. 22, 935–964 (2017)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Mathematics, College of ScienceChina University of Mining TechnologyXuzhouChina
  2. 2.Department of MathematicsUniversity of KansasLawrenceUSA
  3. 3.School of Mathematical SciencesXiamen UniversityXiamenChina

Personalised recommendations